New research has shown that long-term use of the osteoporosis drug Fosamax may weaken the bones in a group of people taking the drug. Unfortunately, scientists have not yet discovered how to determine who will be affected by these drugs that are meant to strengthen bones instead of weakening them further.
This unusual side effect results in some patients suffering broken legs after minor falls. It's likely that other drugs in the same class as Fosamax may have the same potential side effect. It is now showing up in a small number of patients who have taken Fosamax for more than five years.
Joseph M. Lane, MD, chief of the metabolic bone disease service at New York/Presbyterian Hospital reports 15 cases of unusual bone fractures in postmenopausal women who had been taking Fosamax for more than five years. All had fractures along the length of the femur, the long bone in the thigh, after falls. This side effect was noted in a letter to the March 20 issue of The New England Journal of Medicine.
This problem appears to lead to a distinct and very unusual fracture pattern. A number of the patients that Lane and his colleagues from Weill-Cornell Medical College reported on had been taking Fosamax for more than seven years; the other five patients averaged less than three years of Fosamax use.
Prolonged use of these drugs, classified as bisphosphonates, may lead to this unusual fracture pattern as a side effect. Other bisphosphonates include Aredia, Didronel, Skelid, and Zometa. Fosamax is the only one in which problems have been seen so far, most likely because it was first to market in this category of drug.